Please could anyone tell me about life after Amiodarone? I am expecting (hoping) to come of it soon and just wondered what might be the next step. I know my EP will probably have to make the final decision , but if he gives me a choice, I would like to be prepared. Obviously I'm reading up about various alternatives but would like some ideas about what has been successful for you sufferers out there!!!

I've not had any procedures yet as the Amiodarone got me back into rhythm- but I'm desperate to come off it and try something else.

Thanks for reading this rather long-winded post and thanks for anyone who can help!!!

7 Replies

  • Hi Linc2u, my husband is in the same position. He's been on it ten weeks, nine in sinus rhythm. We know he has to come off at some point, so we would also be interested in replies to your post.

  • I have found (and I am not a doctor or an expert) that dysopyramide has been good for me, I still get the odd episode, but shorter and less symptomatic. Sometimes I have no symptoms, just a sense its going on inside.

    Worth asking about it, it may be suitable for you, it may not.

  • Hi Linc2u - I was on Amiodarone for 18 months and it worked great. I had read the horror stories and not being tried on any other drug I requested I come off it. I was placed onto Flecainide, which doesn't have as severe side effects. My only piece of advice from my experience would be to make sure you have blood tests after coming off the drug, as it does tend to stick around in your system for a good while after. I didn't keep up with the checks and a while later I found it had damaged my thyroid, which was then treated successfully.

  • I have been on Propafenone (an anti-arrhythmic drug - same class as Flecainide) since last summer and have not noticed any side effects. It is contra indicated with other heart disease I understand. It doesn't completely stop AF but has largely been effective after going through a range of beta blockers and Flecainide that weren't good for me.


  • I think the thing to realise is each drug is different for each person. Bisoprolol quite literally almost killed me but verapamil and then nebivolol worked well. The fact it has worked is a good thing but it sounds like it has had side affects and I assume you will need something to keep you in rhythm. I'm sure there is a drug out there that is best for you, but it can take time to find it.

  • make sure you have a thryoid blood test for TSH. The usless NHS did not do that for me and after being on Amiodarone for over 2 years (it worked and stopped AF during that time) and it being stopped overnight, aboit one month later I noticed I was loosing weight, and muscles were hot, but still took GP another 2 months to have a blood test done, after I had lost 15kgs !!!!, and couldnt even get out of the car, being so weak.

    Like other posters, then it was suggested that I had the thyroid removed by radiation. I decided not to take any notice of that suggestion and let the thyroid go back to normal, which it did with the help of carbimozole

  • Hiya, well this is a current issue for me so hope I can help. Prior to my second ablation my cardiologist wanted me to start Amioderone 3 months before ablation as he thought it would increase chances of second successful ablation (first failed within 2 weeks). By my 3 month review (success with drug even prior to ablation) I was doing brilliantly. However, blood tests showed concerning changes to thyroid function & routine eye test found deposits on my eyes. I was taken off it and told it can take 3 months to get out of your system. I was doing great... But 3 months later - back suddenly into PAF!

    For the 3rd ablation, although EP said it Suited me, he's decided due to side effects IN ME not to put me back on Amioderone.

    Sorry, long post but hope can be of some help re. Questions to ask.


You may also like...